Kansas, 2017

Flash Flood and Hail in Kansas, April 12, 2017

April 12, 2017 · NWS DDC · 14 events in 4 counties and zones

Thunderstorms developed along a surface boundary late in the afternoon in the presence of an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a surface boundary late in the afternoon in the presence of an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 1:01 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 12, 1:01 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
201 PM CDT Wed Apr 12 2017

...Updated Short and Long Term Discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 154 PM CDT Wed Apr 12 2017

There will be a chance for thunderstorms late this afternoon and
early this evening along a surface boundary that will be located
from east central Colorado border to north central Kansas. RAP
and NAM both indicated an inverted V model sounding east of this
boundary at 21z Wednesday and 00z Thursday with CAPE values in
excess of 2000 j/kg. 0-6km shear was forecast to be around 30
knots across southwest Kansas and around 35 knots further north
closer to the Nebraska border. Organized multicells appears to be
the storm mode for early in this event. Also based on the models
soundings the main hazard from developing thunderstorms late today
and early this evening will be wind gusts up to 60 mph. Hail will
also be possible with hail sized mainly one inch or less. Once
developed these storms are expected to move easterly based on the
700mb to 300mb mean winds but as they exit the instability axis
and with the loss of heating this evening these storms are
expected to weaken. Areas north and west of Dodge City this late
today will have the better chance for this scattered convection
with the area favoring the strong winds being west of a Dighton to
Ulysses line.

Models remain in good agreement on a negatively tilted upper level
trough lifting northeast across western Kansas on Thursday. As
this system approaches late tonight and early Thursday the chance
for rain showers will return. This will provide the best chance
for precipitation across south central and portions of western
Kansas. Main concern today is how far west the precipitation will
spread during the day on Thursday. At this time am currently
favoring keeping the better chances for precipitation east of the
700mb to 500mb deformation zone west northwest of the upper
low/trough. Areas that do get this extended period of steadier
rain on Thursday/Thursday night could easily receive anywhere from
1/2 to around 1 inch.

.LONG TERM...(Thursday night through Wednesday)
Issued at 154 PM CDT Wed Apr 12 2017

The ongoing precipitation across western Kansas will taper off
Thursday night as the negatively tilted upper level trough lifts
northeast into eastern Nebraska. A surface boundary, extending
west to northeast across western Kansas at 00z Friday, will lift
northeast as a warm front Thursday night which will shift the
winds from the southeast to a more southerly direction. Low clouds
along with some fog is expected Thursday night but the
combination of a more southerly wind and low level winds speeds
increasing late night confidence is not high for dense fog
developing. The area more favorable for fog and possibly even some
drizzle Friday morning will be in north central Kansas based on
the moisture profiles from the NAM.

Gusty south to southeast winds will develop early Friday as
surface pressure falls along the lee of the Rockies as another
upper level trough approaches from the west. Based on the moisture
return and 0-1km moisture convergence along a surface boundary
there may be a few isolated late day/evening thunderstorms near
the Colorado border but given the warm mid temperatures around the
700mb level the probability appears very low.

Temperatures on Friday should warm up nicely given the expected
mixing depth and mix down temperatures at that level. Highs 80 to
85 still looks on track...could even be a little warmer in far
western Kansas.

A better chance for convection will occur on Saturday as a cold
front crosses western Kansas. A few strong or even severe
thunderstorms will be possible late day along this frontal
boundary as it crosses south central Kansas late Saturday
afternoon/early Saturday evening.

Cooler, more seasonal, temperatures will return to western Kansas
on Sunday as a surface ridge axis crosses the Central Plains and
a cold front stalls out across the Texas Panhandle and Oklahoma.
What little sun that does develop early Sunday will give way to
increase clouds and possibly even some precipitation will develop
late day as moisture and lift improves north of the surface
boundary in northern Oklahoma. Based on the moisture and
isentropic lift in the 295 to 305 levels along with the 850mb warm
air advection the area more favorable for this precipitation will
be south of the Arkansas river from late Sunday through early
Monday. Current Highs forecast Sunday in the 65 to 70 degree range
may be a little too warm given the expected Cloud cover and
probability of precipitation.

A warming trend will begin early next week as a warm front lifts
north across southwest Kansas. Confidence is not high on how
quickly the cooler air will erode on Monday so although did not
stray far from guidance the highs of around 75 on Monday may be a
little to warm if the warm front is slowly to lift north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Apr 12 2017

Gusty south winds at 20 to 25 knots will continue through the
remainder of the day. These winds will fall back to around 10
knots towards sunset and scattered thunderstorms will be possible
early tonight near the Colorado border. A few of these storms may
impact the GCK airport early tonight. The probability is less than
50 percent but some gusty outflow winds may result between 00z
Thursday and 03z Thursday. VFR conditions can be expected today
and early tonight.

Stratus and areas of fog is expected to develop after midnight
given the improving low level moisture forecast by the RAP and NAM
along with a south southeast wind at 10 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  53  67  54 /  20  40  60  40
GCK  77  51  68  53 /  30  30  50  30
EHA  74  50  69  53 /  20  30  40  10
LBL  75  54  69  54 /  20  50  60  20
HYS  74  51  70  56 /  30  20  50  50
P28  74  56  70  57 /  10  40  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 12, 4:11 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CDT Wed Apr 12 2017

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms are expected to develop
across mainly far west central Kansas late this afternoon along a
fairly strong wind convergence zone. There should be just enough
instability and wind shear develop to support some large hail to
quarters or half dollars. Isolated damaging wind gusts to 60 mph
will also be possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------
Numerous showers and thunderstorms will impact the southwest
Kansas region on Thursday, however limited instability will likely
prevent severe thunderstorms. More instability is forecast Friday
and Saturday afternoons, with severe weather possible both days,
although a strong cap will be in place Friday, so storm development
is less certain. On Saturday, the development of storms is more
likely, and thus a better chance for severe weather occurence mainly
southeast of a Liberal to Dodge City to Larned line..

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 12, 3:03 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT WED APR 12 2017

KSZ030-031-122200-
Trego KS-Ellis KS-
403 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 13 miles east of Wakeeney, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento, Riga and
Turkville.

LAT...LON 3892 9904 3884 9971 3901 9974 3913 9947
      3913 9904
TIME...MOT...LOC 2102Z 261DEG 24KT 3895 9964

RUSSELL

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Trego

When
April 12, 3:33 PM CST
Where
Trego County, 4.28 mi NNE of Riga
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -99.610

Hail, Lane

When
April 12, 4:10 PM CST
Where
Lane County, 4.32 mi E of Healy
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -100.540

Flash Flood, Ellis

When
April 12, 4:16 PM CST to 6:16 PM CST
Where
Ellis County, 5.76 mi WNW of Catharine to 4.34 mi WNW of Catharine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.960, -99.320

The creek rose 3 to 4 feet in 20 minutes. Many small streams and draws were flowing over roadways.

Heavy Rain, Ellis

When
April 12, 4:17 PM CST to 5:34 PM CST
Where
Ellis County, 0.69 mi N of Hays
Reported by
CoCoRaHS
Coordinates
38.880, -99.320

Rainfall of 2.79 inches was observed in 1 hour 17 minutes.

Hail, Ellis

When
April 12, 4:22 PM CST
Where
Ellis County, 6.31 mi N of Hog Back
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -99.480

Hail, Lane

When
April 12, 5:08 PM CST
Where
Lane County, 2.57 mi ENE of Dighton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.500, -100.430

Hail, Ellis

When
April 12, 5:25 PM CST
Where
Ellis County, 5.1 mi NNE of Hog Back
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.990, -99.470

Hail, Lane

When
April 12, 5:34 PM CST
Where
Lane County, 3.21 mi SSE of Amy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -100.570

Hail, Lane

When
April 12, 5:42 PM CST
Where
Lane County, 2.16 mi E of Alamota
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -100.280

Hail, Lane

When
April 12, 5:51 PM CST
Where
Lane County, 2.71 mi E of Alamota
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -100.270

Hail, Ellis

When
April 12, 5:54 PM CST
Where
Ellis County, 0.88 mi NW of Hays
Measured
0.75 in hail
Reported by
Public
Coordinates
38.880, -99.330

The hail covered the ground.

Hail, Ellis

When
April 12, 6:00 PM CST
Where
Ellis County, 0.88 mi NE of Hays
Measured
0.88 in hail
Reported by
Public
Coordinates
38.880, -99.310

Hail, Ellis

When
April 12, 6:22 PM CST
Where
Ellis County, 0.88 mi NE of (Hys)hays Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.860, -99.260

Hail, Ness

When
April 12, 6:32 PM CST
Where
Ness County, 2.14 mi SSE of Beeler
Measured
0.88 in hail
Reported by
Public
Coordinates
38.400, -100.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697257, 697258, 697256, 697271, 697259, 697260, 697261, 697262, 697264, 697265, 697266, 697267, 697268, 697270.